Connecticut, 2022

Damaging Winds in Connecticut, August 23, 2022

August 23, 2022 · NWS OKX · 2 events in 1 county or zone

A front remained nearly stationary over the area. A wave of low pressure developed along the front and dragged a cold front through southeastern CT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A front remained nearly stationary over the area. A wave of low pressure developed along the front and dragged a cold front through southeastern CT. Severe thunderstorms developed and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 23, 2:54 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 23, 2:54 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service New York NY
354 PM EDT Tue Aug 23 2022

.SYNOPSIS...
An upper level disturbance will send a stalled frontal system
across the area offshore this evening. High pressure will then
build in for the middle of the week. A weak cold front moves
through the area Friday night into Saturday. High pressure
then builds in for the rest of the weekend. Another frontal
system may approach the area by the first half of next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A weak frontal system across the area will produce scattered
showers and thunderstorms into early this evening. An upper
level trough will then send the front offshore later this
evening as a cold front, putting an end to the convection. A few
strong storms will be possible in a moderate to high CAPE,
weakly sheared environment. In addition, moisture profiles will
continue to dry out from W to E in a deepening W/SW flow. Mid-
level lapse rates are also marginal at 5.5 to 6.0C. Conditions
are more favorable for CT and LI due to deeper moisture
profiles. Thus, mainly expecting a sub-severe event.

Behind the cold front, winds shift to the W/NW with dew points
gradually falling through the 60s.

Lows will range from the lower to mid 60s inland, to around 70
across the NYC metro area. This is slightly above normal.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
For Wednesday, the area will remain under a weak upper trough, but
a significantly drier and more stable airmass. The latter of
which will allow for highs to get well into mid and upper 80s,
even around 90 for the NYC metro. This is about 5 to 8 degrees
above normal.

A thermal trough in the afternoon will allow for seabreeze
development with S/SW flow along the coast, but more westerly
inland.

Weak high pressure builds in from the west Wednesday night with
winds veering back to a light NW flow. Lows will be back into
the lower to mid 60s inland, to around 70 at the coast.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
The long term looks relatively quiet, and stuck close to the NBM for
this update with a few changes. Global ensemble means depict a
departing upper trough by week's end followed by building heights
and ridging for the weekend into early next week as a subtropical
ridge pushes westward. The flow flattens to more zonal for next
Tuesday and Wednesday as a more potent upper low heads north the of
the area.

Surface high pressure moves offshore on Thursday, and deep
south/southwest flow will then allow for temperatures to warm up
ahead of an approaching cold front on Friday. The deterministic NBM
forecast MaxT values are still well below the 50th percentile of the
ensemble envelope and so have nudged high temperatures up toward the
50th percentile for the Thursday through Saturday period.

The timing of the cold front passage on Friday looks to be toward
later Friday afternoon into Friday evening. Forcing looks better
north of the CWA which may be a limiting factor for more widespread
convection, though the thermodynamic environment per model soundings
has 500-1500 J/kg of MUCAPE. So have maintained thunder chances into
early Saturday.

The cold front pushes offshore early Saturday as surface high builds
in from the northwest. Dry conditions along with a warmup expected
into Tuesday before another weak cold front moves through early
Wednesday. High pressure returns thereafter into the latter half of
next week.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Slow-moving front draped over the region gradually pushes offshore
tonight. Mainly VFR conditions expected through Wednesday.

Scattered showers remain possible through 00z at all terminals.
Coverage, timing, and placement of this activity continues to be
somewhat uncertain.

SW flow, less than 10 kt, gradually veers W tonight, becoming WNW/NW
Wednesday morning.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments possible for changing flight categories this afternoon
and evening for the timing and coverage of showers. Confidence has
decreased for thunder into this evening, though cannot be entirely
ruled out at city terminals.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday through Thursday...VFR.
.Friday...Chance of MVFR or lower flight cat in any showers/tstms.
.Saturday-Sunday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/

&&

.MARINE...
SW winds of 10 to 15 kt ahead of a front this evening will
increase seas to around 4 ft on the ocean waters. This will be
short-lived thought as winds veer to the WNW behind the cold
frontal passage later tonight. Otherwise, Sub SCA conditions
are forecast for all waters into mid next week, as a weak
pressure gradient remains over the area.

&&

.FIRE WEATHER...
Areas of severe drought dot the local area, while most locations
are designated as abnormally dry conditions or moderate drought.
Most climate locations have not received an inch of rainfall
this month. KBDI levels, which are indicative of subterranean
depth of dryness, have been worsening with time. At present KBDI
levels, fire spread is enhanced, even without much wind. Some
relief has come with rainfall the last couple of days.

&&

.HYDROLOGY...
No hydrologic impacts expected through early next week.

&&

.TIDES/COASTAL FLOODING...
There is a moderate risk of rip current development at the ocean
beaches through Wednesday as seas build under southerly flow,
and with a southerly swell.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...DBR/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...DBR
AVIATION...DR
MARINE...DBR/DW
FIRE WEATHER...
HYDROLOGY...DBR/DW
TIDES/COASTAL FLOODING...//
Hazardous weather outlook, Aug 23, 2:24 AM EST, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
324 AM EDT Tue Aug 23 2022

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-241000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
324 AM EDT Tue Aug 23 2022

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-241000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
324 AM EDT Tue Aug 23 2022

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 23, 12:32 PM EST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service New York NY
132 PM EDT Tue Aug 23 2022

NYZ079-231830-
Northeast Suffolk NY-
132 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of Fisher's Island
through 230 PM EDT...

At 131 PM EDT, Doppler radar was tracking a strong thunderstorm
producing a waterspout near Plum Island, moving east at 15 mph.

HAZARD...Waterspouts, winds in excess of 30 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects. Minor damage to outdoor
         objects is possible.

Locations impacted include...
Fishers Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4124 7199 4124 7204 4128 7205 4130 7199
      4130 7193 4129 7192
TIME...MOT...LOC 1731Z 264DEG 11KT 4125 7214

WATERSPOUT...OBSERVED
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DBR
Local storm report, Aug 23, 1:25 PM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
225 PM EDT TUE AUG 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLASH FLOOD      1 NNW JERICHO TURNPIKE  40.85N 73.36W
08/23/2022                   SUFFOLK            NY   FIRE DEPT/RESCUE

            GREENLAWN FD REPORTS FLOODING AROUND TOWN.
            LITTLE PLAINS ROAD CLOSED WITH SEVERAL
            VEHICLES STRANDED.

&&
Local storm report, Aug 23, 1:58 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
258 PM EDT TUE AUG 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      1 SSE ELWOOD            40.84N 73.34W
08/23/2022                   SUFFOLK            NY   LAW ENFORCEMENT

            ROAD CLOSURE NEAR DEER PARK AVE AND JERICHO
            TURNPIKE IN ELWOOD DUE TO FLOODING.

&&
Special weather statement, Aug 23, 2:25 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service New York NY
325 PM EDT Tue Aug 23 2022

CTZ005-006-232015-
Northern Fairfield CT-Northern New Haven CT-
325 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of central Fairfield
and northwestern New Haven Counties through 415 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southbury, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waterbury, Meriden, Wallingford, Naugatuck, Southbury, Wolcott,
Newtown, Cheshire, Monroe, Brookfield, Prospect, Middlebury, Beacon
Falls, Bethany and Oxford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4164 7294 4156 7295 4156 7288 4154 7285
      4157 7284 4155 7282 4157 7280 4157 7275
      4154 7275 4136 7322 4148 7340 4149 7338
      4147 7331 4149 7333 4151 7331 4151 7316
      4156 7316 4157 7309 4161 7305 4164 7298
TIME...MOT...LOC 1924Z 251DEG 9KT 4149 7321

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Aug 23, 3:22 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service New York NY
422 PM EDT Tue Aug 23 2022

CTZ006-232100-
Northern New Haven CT-
422 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of northwestern New
Haven County through 500 PM EDT...

At 422 PM EDT, Doppler radar was tracking a strong thunderstorm over
Middlebury, or near Waterbury, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waterbury, Naugatuck, Southbury, Wolcott, Cheshire and Middlebury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4163 7294 4160 7293 4156 7295 4156 7289
      4147 7324 4151 7325 4151 7316 4156 7316
      4157 7309 4159 7308 4159 7306 4161 7305
      4161 7302 4163 7302 4164 7298 4164 7295
TIME...MOT...LOC 2022Z 247DEG 11KT 4155 7311

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DBR
Special weather statement, Aug 23, 4:19 PM EST, 41 minutes before
Special Weather Statement
National Weather Service New York NY
519 PM EDT Tue Aug 23 2022

CTZ006-232200-
Northern New Haven CT-
519 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of west central New
Haven County through 600 PM EDT...

At 519 PM EDT, Doppler radar was tracking a strong thunderstorm over
Seymour, or near Naugatuck, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Haven, Shelton, Naugatuck, Southbury, Hamden, North Haven,
Seymour, Derby, Prospect, Woodbridge, Beacon Falls, Bethany, Ansonia
and Oxford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4134 7284 4133 7294 4134 7295 4135 7295
      4135 7296 4134 7296 4135 7297 4133 7299
      4132 7310 4135 7314 4138 7316 4139 7318
      4141 7319 4141 7320 4145 7322 4149 7298
TIME...MOT...LOC 2119Z 249DEG 14KT 4143 7310

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DBR

The radar

The Brookhaven radar (KOKX), 64 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Haven

When
August 23, 5:00 PM EST
Where
New Haven County, 0.52 mi W of Pine Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.420, -73.080

Tree down on wires near Rimmon Hill Road and West Road.

Thunderstorm Wind, New Haven

When
August 23, 5:00 PM EST
Where
New Haven County, 1.38 mi N of Beacon Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.450, -73.070

Tree down on wires on Church Street in Beacon Falls CT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052878, 1052879.